Hail, Red Willow
- When
- July 18, 9:20 AM CST
- Where
- Red Willow County, 0.02 mi ESE of Lebanon
- Measured
- 1.25 in hail
- Reported by
- 911 Call Center
- Coordinates
- 40.050, -100.280
Report received of hail from quarter to half dollar in size at location.
On July 18th, a southward-moving outflow boundary, that was caused by thunderstorms in Nebraska from the previous night, moved into the southern part of Nebraska. This boundary allowed thunderstorms to develop along it in southwestern Nebraska during the morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
On July 18th, a southward-moving outflow boundary, that was caused by thunderstorms in Nebraska from the previous night, moved into the southern part of Nebraska. This boundary allowed thunderstorms to develop along it in southwestern Nebraska during the morning hours. These thunderstorms produced hail up to a half dollar in size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 18, 7:36 AM CST, 1 hour 44 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 736 AM MDT Sun Jul 18 2021 .UPDATE... Issued at 734 AM MDT Sun Jul 18 2021 Due to the moisture advection over Norton and Graham counties, visibility has fallen to zero at Hill City and Norton. Latest data indicates these visibilities will linger through 10 AM CT, so decided to issue an advisory for these two counties. && .SHORT TERM...(Today Through Monday) Issued at 341 AM MDT Sun Jul 18 2021 Potential for storms today, mainly east of highway 25. Otherwise warm conditions continue with temperatures slightly above average and drier conditions to begin the week. This early morning has seen showers and storms linger in the western half of the area with the storms being driven by outflows from previous storms. However, the stability of the air is causing those storms to collapse and they should be dissipated well before sunrise. In our eastern counties, storms have formed along a subtle boundary, potentially where a small amount of surface convergence is formed by easterly winds moving into southerly winds. The flow is weak though so it could be an outflow boundary from previous convection. Meanwhile, a long lived storm (potentially a MCV) continues to move southeast through Southwest Nebraska. What this means for the morning hours is not exactly clear. More than likely, the western half will clear during the remainder of the morning and see sunny skies later today. The eastern half, especially east of highway 83, could see storms continue through the morning and afternoon hours as moist air remains in place both near the surface and portions of the mid-levels. However, these storms would be conditional on boundaries and surface convergence from prior convection continuing to provide enough lift in an area that would otherwise be relatively stable during the morning. Going into the afternoon, the model guidance has varied and been changing from run to run. This is understandable as the area remains under an upper level ridge and relatively high pressure near the surface. Also, this setup is providing relatively weak flow both near surface and aloft. Henceforth, there is no clear or large area of lift in the area. If anything, there is large scale subsidence. This means that any storms that form will form from local and small scale phenomena such as lingering outflow boundaries. Currently have chances for storms in the eastern half of the area if the outflow boundaries continue to trigger storms in the moist environment. Should these storms form, they would likely last through the remainder of the day before exiting to the south during the late afternoon hours. A few storms could be severe as the moist environment has CAPE values near or exceeding 2000 J/KG, both SB and ML. Even with the somewhat weak flow, the change in direction through the atmosphere could produce effective shear near 35 to 40kts which would support supercells. Henceforth, it would not be unreasonable should storms form for a few to become strong and potentially produce severe hail. This evening, there are hints of a few storms forming in the higher terrain of Eastern Colorado where moisture is available between 700- 500mb. Should storms form, they are not anticipated to be severe as effective shear is weaker and CAPE is forecasted to be at or below 1000 J/KG. There could be a few strong wind gusts as DCAPE could reach 1500 J/KG. These storms appear to stay confined to Eastern Colorado where more moisture is available aloft. Tonight, skies begin to clear with lows in the 60's. Winds will continue to be out of the southeast but will be light around 5 to 10mph. There are some hints in guidance of storms forming late in the night east of highway 83 where moisture remains relatively high and where some weak convergence near the surface may be available. Don't have high confidence in this so only have a slight chance in the grids. Monday brings drier conditions as the upper ridge continues to expand. There still could be a chance for storms as model guidance has the air saturating between 850-500mb in some locations. The main issue would be forcing as there does not appear to be anything to lift air and trigger storms. So Monday is currently forecasted to be mostly clear with high in the upper 80's and lower 90's. .LONG TERM...(Tuesday through Monday) Issued at 300 AM MDT Sun Jul 18 2021 A deep and expansive upper level ridge will prevail over the Rockies and High Plains throughout the long term period. The Tri- State area will be situated on the eastern side of the ridge.. in light northerly flow aloft. At this time -- it appears that the main belt of westerlies will be confined to higher latitudes (e.g. Dakotas/Canada). If this is the case, dry conditions are likely to prevail. Mesoscale features associated with and/or emanating from diurnal convection (if any) along the Colorado Front Range could (conceivably) allow a few isolated storms to propagate downstream into eastern Colorado during the late aft/eve hours.. depending on the the position/strength of the upper ridge, i.e. whether or not synoptic subsidence will suppress upstream development altogether. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 459 AM MDT Sun Jul 18 2021 For KGLD... VFR conditions are expected through the period. A few high clouds may pass through the day but would not form a ceiling or be lower than 10kft. Winds are expected to be roughly out of the south around 10kts. A few gusts around 16kts will be possible during the afternoon hours. For KMCK... Possible IFR conditions around sunrise before conditions improve to be VFR through the remainder of the day. A decaying storm passed over the terminal and produced a ceiling around 700ft at 5Z. There could be some lingering low clouds through about 13Z though the clouds may not form a ceiling. Henceforth, have prevailing VFR with a brief chance for IFR depending on how the clouds move through. Through the remainder of the day, VFR conditions are expected though an isolated storm may move over the terminal. Chances and confidence are currently low and am currently not expecting a storm over the terminal. However, it is possible depending on outflow from storms further to the east. Will continue to monitor. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...Dense Fog Advisory until 10 AM CDT this morning for KSZ004-016. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...KAK LONG TERM...VINCENT AVIATION...KAK
Hazardous Weather Outlook National Weather Service Goodland KS 908 AM MDT Sun Jul 18 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191515- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 908 AM MDT Sun Jul 18 2021 /1008 AM CDT Sun Jul 18 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Isolated severe thunderstorms capable of producing quarter size hail and wind gusts up to 60 mph are possible this afternoon and evening for areas along and east of the Colorado border. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... An isolated thunderstorm may be possible during the day Monday, mainly along or east of Highway 25. Cloud to ground lightning would be the main threat. Thunderstorms are possible during the afternoon and evening hours Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. JTL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
639 AM MDT SUN JUL 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 AM DENSE FOG 1 E HILL CITY 39.37N 99.83W
07/18/2021 GRAHAM KS ASOS
THE ASOS IN HILL CITY (KHLC) REPORTED 1/4
MILE VISIBILITY IN ASSOCIATION WITH DENSE
FOG AT 1232 UTC.
&&
VINCENTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
706 AM MDT SUN JUL 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 AM DENSE FOG 1 E HILL CITY 39.37N 99.83W
07/18/2021 GRAHAM KS ASOS
ASOS STATION KHLC HILL CITY REPORTS ZERO
VISIBILITY.
&&
TTSpecial Weather Statement National Weather Service Goodland KS 846 AM CDT Sun Jul 18 2021 KSZ004-181400- Norton KS- 846 AM CDT Sun Jul 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTON COUNTY UNTIL 900 AM CDT... At 845 AM CDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Norcatur, or 8 miles west of Norton, moving southeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Norton, Lenora, Clayton, Edmond, New Almelo, Reager and Densmore. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3957 9963 3957 10017 4000 10018 4000 9987 TIME...MOT...LOC 1345Z 333DEG 13KT 3988 10005 TT/JTL
Special Weather Statement National Weather Service Goodland KS 901 AM CDT Sun Jul 18 2021 KSZ004-181415- Norton KS- 901 AM CDT Sun Jul 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NORTON COUNTY UNTIL 915 AM CDT... At 901 AM CDT, Doppler radar was tracking a strong thunderstorm 6 miles west of Norton, moving southeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Norton and Reager. LAT...LON 3990 10017 3998 9990 3975 9975 3962 10005 TIME...MOT...LOC 1401Z 332DEG 12KT 3983 10001 TT/JTL
Special Weather Statement National Weather Service Goodland KS 937 AM CDT Sun Jul 18 2021 NEZ081-181500- Red Willow NE- 937 AM CDT Sun Jul 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RED WILLOW COUNTY UNTIL 1000 AM CDT... At 936 AM CDT, Doppler radar was tracking a strong thunderstorm 4 miles southeast of Bartley, or 19 miles east of McCook, moving southeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Bartley and Lebanon. LAT...LON 4000 10019 4000 10039 4035 10039 4035 10020 TIME...MOT...LOC 1436Z 321DEG 15KT 4022 10025 TT/JTL
Special Weather Statement National Weather Service Goodland KS 957 AM CDT Sun Jul 18 2021 NEZ081-181515- Red Willow NE- 957 AM CDT Sun Jul 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RED WILLOW COUNTY UNTIL 1015 AM CDT... At 956 AM CDT, Doppler radar was tracking a strong thunderstorm 5 miles northwest of Wilsonville, or 22 miles east of McCook, moving southeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Bartley and Lebanon. LAT...LON 4000 10019 4000 10035 4035 10040 4035 10020 TIME...MOT...LOC 1456Z 333DEG 13KT 4015 10021 TT/JTL
The Goodland radar (KGLD), 143 km away, was scanning. The volume nearest the first event began at 15:21 UTC.
1 hail. Local standard time, as filed.
Report received of hail from quarter to half dollar in size at location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973420.